paregoric liquid

The Dangers of Paregoric Liquid

Paregoric liquid, also known as anhydrous morphine or camphorated tincture of opium, is a Class III narcotic often prescribed for the treatment of severe diarrhea. It is prescribed for both children and adults to be taken by mouth following loose bowels.

A Class III narcotic means that paregoric liquid has the potential for substance abuse. This risk is slightly lower than drugs like fentanyl. Low-dose codeine, steroids, and hydrocodone/Vicodin are other examples of Class III narcotics. Therefore, just because it is prescribed for infants and children does not mean that it is free from the risk of abuse, overdoses, or psychological dependence.

Effects of Paregoric Liquid

As with any drug, paregoric liquid can produce unintended side effects, including:

  • Nausea & vomiting

  • Dizziness & lightheadedness

  • Sedation

  • Constipation

  • Stomach pain

  • Restlessness

The use of paregoric liquid can also have some significant and dangerous effects. Even with prescribed use, adverse reactions include:

  • Dysphoria and euphoria

  • Pruritus

  • Elevated levels of cerebrospinal fluid and intracranial pressure

  • Weak or shallow breathing

  • Decreased urination

It has also been noted that pharmacists have made life-threatening medical errors when accidentally dispensing opium tincture rather than camphorated tincture of opium (paregoric). Opium tincture contains 25-fold more morphine per milliliter compared to paregoric, so mistaking the two has proven to be a deadly mistake.

A Risk of Abuse

As a Class III narcotic, the risk of substance abuse and psychological dependence is also significant, even if used as prescribed. Morphine interacts with several other types of medication, including analgesics, phenothiazines, general anesthetics, and even alcohol to increase depressant effects. In some cases, this can lead to dangerous drops in blood pressure and decreased respiration and heart rate.

Over time, individuals can develop an increased tolerance to narcotic medications, including paregoric liquid. As a result, the dosage administered must also increase to improve symptom control. However, this can be a dangerous practice since increasing the dosage can lead to convulsions.

Increasing dosages can also result in supraventricular tachycardia, also known as an increased and abnormal heart rate. In severe cases, this may result in a stroke or cardiac arrest, especially when combined with symptoms of low blood pressure.

One of the most significant risks involved with the use of paregorics is the danger of dependence, abuse, and ultimately of an overdose. This is a frightening prospect, especially since this medication is prescribed to infants and young children.

Paregoric abuse can occur following dependence and increased tolerance, as well as through illicit means. In the mid-1900s, the paregoric was the drug of choice for individuals searching for an alternative to heroin. It was cheaper and easier to obtain than heroin, while also providing similar effects. At the time, it was also available over-the-counter and was even used as a teething medication for babies.

Symptoms of Paregoric Liquid Overdose

While the rate of paregoric abuse has decreased after its classification as a Class III narcotic, the potential for drug abuse and overdoses remains. Unfortunately, the longer one takes paregoric, even as a treatment for diarrhea, the higher the risk of abuse and dependence. This is coupled with a high likelihood of significant and uncomfortable withdrawal symptoms, including anxiety, depression, insomnia, and sweating.

Symptoms of paregoric overdose are similar to those experienced in many narcotic overdose situations. Individuals might experience respiratory depression, muscle flaccidity, hypotension (low blood pressure), cyanosis (“blue lips and fingers”), collapsed lungs, cardiac arrest, and ultimately death. Finding an appropriate rehab facility is an essential step in detoxing and recovering from paregoric dependence.

If you are considering paregoric as part of your treatment plan for diarrhea, it is essential to have a conversation with your physician about the risks and benefits of the medication. While the drug does work to relieve diarrhea symptoms, its increased risk of psychological dependence, abuse, and overdose might make it a dangerous choice for some individuals, especially for those who consume alcohol or take other drugs that have tranquilizing effects.